Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 80, NWS Dodge City, KS

May 19, 2013Comanche County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 19, 2013, 4:17 PM CDT for Comanche County, Kansas. It was in force for 43 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2013, 4:17 PM CDT (21:17 UTC)
Expired
May 19, 2013, 5:00 PM CDT
In force
43 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Comanche County, KS

The radar

The Dodge City radar (KDDC), 87 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 4:40 PM CDTHAIL 1.754 Sse Coldwater, KS
May 19, 4:42 PM CDTHAIL 1.75Coldwater, KS
May 19, 4:50 PM CDTHAIL 2.55 S Coldwater, KSTENNIS BALL SIZE HAIL WAS REPORTED BY LAW ENFORCEMENT 5 MILES SOUTH OF COLDWATER.
May 19, 5:05 PM CDTHAIL 12 Se Wilmore, KSALSO REPORTED 70 MPH WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.3 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2013-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 413 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2013-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
413 J/kg
Mixed-layer CIN
-348 J/kg
Mixed-layer LCL
1734 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

134 
WUUS53 KDDC 192117
SVRDDC
KSC033-192200-
/O.NEW.KDDC.SV.W.0080.130519T2117Z-130519T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
417 PM CDT SUN MAY 19 2013

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COMANCHE COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 500 PM CDT

* AT 415 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  BUTTERMILK...AND MOVING NORTHEAST AT 35 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
           DAMAGE TO ROOFS...SIDING...WINDOWS...VEHICLES AND CROPS.
           EXPECT WIND DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  BUTTERMILK...PROTECTION...LAKE COLDWATER...COLDWATER AND WILMORE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3713 9954 3738 9951 3738 9900 3722 9900
      3699 9905 3700 9954
TIME...MOT...LOC 2117Z 219DEG 31KT 3708 9934

HAIL...1.75IN
WIND...60MPH

$$

RUSSELL
2 follow-up statements
793 
WWUS53 KDDC 192135
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
435 PM CDT SUN MAY 19 2013

KSC033-192200-
/O.CON.KDDC.SV.W.0080.000000T0000Z-130519T2200Z/
COMANCHE KS-
435 PM CDT SUN MAY 19 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR COMANCHE
COUNTY UNTIL 500 PM CDT...

AT 431 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF BUTTERMILK...AND MOVING NORTHEAST AT 25 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR AND PUBLIC. AT 430 PM...NICKEL SIZE HAIL WAS REPORTED 
BY THE PUBLIC AT BUTTERMILK.  

IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
COLDWATER AND WILMORE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3705 9937 3714 9946 3738 9951 3738 9900
      3722 9900 3699 9905
TIME...MOT...LOC 2134Z 224DEG 24KT 3719 9927

HAIL...1.00IN
WIND...<50MPH

$$

RUSSELL
601 
WWUS53 KDDC 192145
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
445 PM CDT SUN MAY 19 2013

KSC033-192200-
/O.CON.KDDC.SV.W.0080.000000T0000Z-130519T2200Z/
COMANCHE KS-
445 PM CDT SUN MAY 19 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
COMANCHE COUNTY UNTIL 500 PM CDT...

AT 443 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES EAST OF
COLDWATER...AND MOVING NORTHEAST AT 35 MPH.

HAZARD...GOLF BALL SIZE HAIL. AT 443 PM...LAW ENFORCEMENT REPORTED 
GOLFBALL SIZE HAIL AT COLDWATER. 

SOURCE...LAW ENFORCEMENT.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
         TO ROOFS...SIDING...WINDOWS...VEHICLES AND CROPS.

LOCATIONS IMPACTED INCLUDE...
WILMORE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3713 9930 3719 9937 3738 9934 3738 9900
      3722 9900 3709 9903
TIME...MOT...LOC 2145Z 221DEG 28KT 3725 9923

HAIL...1.75IN
WIND...<50MPH

$$

RUSSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:44 PM CDT, 33 minutes earlier.

Area forecast discussion, May 19, 3:44 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
344 PM CDT SUN MAY 19 2013

...UPDATED FOR THE LONG TERM DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 302 PM CDT SUN MAY 19 2013

THE UPPER LEVEL LOW WILL CONTINUE TO SPIN ACROSS THE NORTHERN PLAINS
DURING THE SHORT TERM PERIOD WITH A SECOND PIECE OF ENERGY SWINGING
AROUND THE PERIPHERY OF THE OF THIS LOW AND MOVE ACROSS THE CENTRAL
HIGH PLAINS TOMORROW AFTERNOON INTO THE EVENING. TOWARDS THE
SURFACE, THE COLD FRONT THAT MOVED ACROSS MUCH OF THE AREA WILL
CONTINUE TO MOVE EAST ACROSS KANSAS BUT STALL OUT ACROSS WESTERN
OKLAHOMA AND THE TEXAS PANHANDLE. WINDS BEHIND THIS COLD FRONT WILL
GENERALLY BE FROM THE NORTHWEST THIS AFTERNOON THROUGH TOMORROW.
EVEN WITH THIS DOWNSLOPE COMPONENT OF THE WIND, A FEW SHOWERS OR
ELEVATED THUNDERSTORMS WILL BE POSSIBLE DURING PEAK HEATING THIS
AFTERNOON AND AGAIN TOMORROW AFTERNOON. THIS IS DUE TO AMPLE MID
LEVEL MOISTURE AND STEEP MID LEVEL LAPSE RATES ACROSS WESTERN
KANSAS. NONE OF THESES STORMS ARE EXPECTED TO BECOME SEVERE BUT
SMALL HAIL AND GUSTY WINDS CAN NOT BE RULED OUT WITH THE STRONGEST.
OTHERWISE PARTLY CLOUDY SKIES WILL BE OBSERVED THROUGH TOMORROW.
SLIGHTLY LOWER TEMPERATURES ARE FORECASTED TONIGHT INTO TOMORROW
WITH LOWS RANGING FROM THE UPPER 40S ACROSS WEST CENTRAL KANSAS AND
THE KS/CO BORDER TO UPPER 50S ACROSS SOUTH CENTRAL KANSAS. HIGHS
TOMORROW ARE ANTICIPATED TO RANGE FROM THE LOWER 70S ACROSS WEST
CENTRAL KANSAS TO AROUND 80 DEGREES ACROSS SOUTH CENTRAL KANSAS.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)

ISSUED AT 341 PM CDT SUN MAY 19 2013
ANOTHER BUSY DAY WITH A TORNADO WATCH OUT TIL 10 PM FOR OUR EASTERN
3 MOST COUNTIES.  PROBLEMS WITH GFE ONLY COMPOUNDED THE BUSY DAY.
THE EXTENDED PRETTY MUCH STAYED THE SAME, WITH LIMITED TIME TO
ANALISE THE DATA.  THE 3 EAST COUNTIES OF BARBER,  PRATT AND
STAFFORD WILL LIKELY, IF ANY, HAVE ONLY SEVERE HAIL ON THE SMALL
SIDE.  THE WINDS BY THIS TIME ARE NEARLY STACKED FROM THE
SOUTHWEST.  HOWEVER, SINCE THE CURRENT WATCH WAS LINKED TO AREAS TO
THE EAST, A TORNADO WATCH WAS DECIDED ON.

STEPPING INTO THE EXTENDED, THERE WILL BE SLIGHT CHANCES FOR
THUNDERSTORMS MONDAY NIGHT AS A WARM FRONT WILL BE QUICKLY MOVING
NORTH AND THEN TURN TOWARD THE SOUTH. A COLD FRONT WHILE DIP INTO
THE I-70 AREA. LOW END 20 POPS EXIST TUESDAY NIGHT IN THE WAKEENEY
AND HAYS AREA.  A FAIRLY STRONG UPPER LOW PRESSURE WILL FORM AND
MOVE ACROSS THE NORTHERN PLAINS WEDNESDAY NIGHT INTO FRIDAY.  LOW 20
PERCENT PRECIPITATION CHANCES WILL ENTER WESTERN KANSAS LATE
WEDNESDAY NIGHT, INCREASE TO 30 TO 50 POPS ON THURSDAY AS THE TROUGH
FROM THE NORTHERN LOW SWEEPS THROUGH DODGE'S AREA.  THAT UPPER
TROUGH WILL BASICALLY KEEP 30 TO 45 PERCENT POPS THROUGH SATURDAY.
THE FAR EASTERN ZONES OF STAFFORD, PRATT AND BARBER COUNTY WILL
STILL HAVE 20 POPS IN FOR SUNDAY.  IF I HAD TO PICK ONE DAY WHEN THE
BEST CHANCES FOR RAIN IS, IT WOULD HAVE TO BE THURSDAY AND THURSDAY
NIGHT.  A COLD FRONT WILL SLIDE FROM THE NORTHWEST AND GIVE THE
BETTER CHANCE FOR RAIN IN OUR EASTERN COUNTIES.  THERE COULD EVEN
BEEN SOME SEVERE STORMS LATE THURSDAY, WITH BOTH THE UPPER TROUGH
MOVING OVERHEAD AND THE SURFACE FRONT SINKING IN, OR BACKING IN FROM
THE NORTHEAST.  TEMPERATURES DID NOT CHANGE MUCH FROM PREVIOUSLY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1152 AM CDT SUN MAY 19 2013

VFR CONDITIONS WILL PREVAIL TODAY AS HIGH PRESSURE BUILDS INTO
WESTERN KANSAS. HOWEVER, WITH AMPLE MID LEVEL MOISTURE AND MID
LEVEL COOLING THERE COULD BE A FEW ISOLATED SHOWERS OR
THUNDERSTORMS THIS AFTERNOON. I HAVE PLACED A VCSH IN THE TAFS TO
ACCOUNT FOR THIS. THIS ACTIVITY SHOULD END BY 00Z. WINDS WILL
GENERALLY BE FROM THE NORTHWEST AT 10 TO 15 KNOTS DECREASING TO 5
TO 10 KNOTS OVERNIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  52  78  50  77 /  20  20  20  10
GCK  50  77  49  75 /  20  20  20  10
EHA  49  75  49  77 /  20  20  20  10
LBL  52  78  50  79 /  20  20  20  10
HYS  53  78  50  72 /  20  20  20  20
P28  57  81  55  80 /  20  20  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HOVORKA_42
LONG TERM...BURKE
AVIATION...HOVORKA_42
Hazardous weather outlook, May 19, 4:20 AM CDT, 11 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
420 AM CDT SUN MAY 19 2013

KSZ030-031-043>046-061>066-074>081-084>090-200930-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
420 AM CDT SUN MAY 19 2013 /320 AM MDT SUN MAY 19 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD
OF A DRYLINE THIS AFTERNOON AS IT SHIFTS SLOWLY EAST INTO CENTRAL
KANSAS. THE MAIN THREAT FOR SEVERE WEATHER WILL BE EAST OF HAYS TO
COLDWATER LINE WITH NICKEL TO QUARTER SIZE HAIL POSSIBLE ALONG
WITH DAMAGING WINDS. MEANWHILE, A FEW SHOWERS AND THUNDERSTORMS WILL
BE POSSIBLE BEHIND THE DRYLINE ACROSS PORTIONS OF WEST CENTRAL AND
SOUTHWEST KANSAS THIS AFTERNOON AND EVENING. ALTHOUGH WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED, ANY STORM THAT DEVELOPS WILL BE
CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL AND GUSTY WINDS UP
TO 50 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE MONDAY. HOWEVER, WIDESPREAD SEVERE
WEATHER IS UNLIKELY.

THUNDERSTORMS WILL BE POSSIBLE AGAIN EACH DAY WEDNESDAY NIGHT
THROUGH SATURDAY. HOWEVER, IT IS TOO EARLY TO DETERMINE WHETHER
ANY SEVERE WEATHER IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...MAINLY
EAST OF A HAYS TO COLDWATER LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

32

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:03 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee42 min
May 18, 7:14 PM CDTSpecial Weather StatementDDCComanche46 min
May 18, 7:17 PM CDTTornado WarningDDCEdwards, Pawnee28 min
May 18, 7:25 PM CDTTornado Warning Tornado observedDDCEllis20 min
May 18, 7:29 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa, Pratt46 min
May 18, 7:42 PM CDTTornado Warning Tornado observedDDCPawnee, Rush33 min
May 18, 7:59 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa, Pratt, Stafford46 min
May 18, 8:17 PM CDTSevere Thunderstorm WarningDDCStafford43 min
May 18, 8:22 PM CDTTornado WarningDDCPawnee23 min
May 18, 8:41 PM CDTSpecial Weather StatementDDCBarber49 min
May 18, 8:59 PM CDTSpecial Weather StatementDDCBarber46 min
May 18, 11:23 PM CDTSpecial Weather StatementDDCComanche52 min
May 19, 4:43 PM CDTSevere Thunderstorm WarningDDCPawnee, Stafford62 min
May 19, 4:57 PM CDTSevere Thunderstorm WarningDDCTrego63 min
May 19, 5:01 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa, Pratt59 min
May 19, 5:34 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford41 min
May 19, 5:48 PM CDTSevere Thunderstorm WarningDDCEllis, Trego57 min
May 19, 6:00 PM CDTSpecial Weather StatementDDCRush45 min
May 19, 6:14 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford46 min
May 19, 6:44 PM CDTSpecial Weather StatementDDCHamilton, Kearny46 min
May 19, 6:46 PM CDTSpecial Weather StatementDDCSeward44 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.